Alert archive / Virginia / Flash Flood Warnings in 1998
Flash Flood Warning 78, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Jun 2, 1998, 7:18 PM EDT for Floyd County, Virginia. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 2, 1998, 7:18 PM EDT (23:18 UTC)
- Expired
- Jun 2, 1998, 8:20 PM EDT
- In force
- 62 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Floyd County, VA
The radar
The Roanoke radar (KFCX), 13 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 11.3 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1298 m above ground
- 0-6 km bulk shear
- 81 kt
- 0-1 km storm-relative helicity
- 208 m²/s²
- 0-3 km storm-relative helicity
- 274 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KROA 022320 FFWRNK VAC063-030020- BULLETIN--EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 718 PM EDT TUE JUN 2 1998 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHEASTERN FLOYD COUNTY IN SOUTHWESTERN VIRGINIA. * UNTIL 820 PM EDT. * AT 715 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH VERY HEAVY RAINFALL IN NORTHEAST FLOYD COUNTY. THIS STORM WILL MOVE OUT OF THE COUNTY BY 730 PM BUT WILL CAUSE FLASH FLOODING OF SMALL CREEKS UNTIL 830 PM EDT. * THIS STORM HAS ALREADY PRODUCED FLASH FLOODING IN BLACKSBURG. << CALL TO ACTION >> DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD! .E2ND/SJK
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 2, 2:39 PM EDT, 4 hours 39 minutes earlier.
Area forecast discussion, Jun 2, 2:39 PM EDT, 4 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 239 PM EDT TUE JUN 2 1998 CRW & RDU...MOST CONVECTION IN THE MTNS WILL PROB BE OVER ARND 00Z- MAYBE A SEPARATE REST OF THIS AFT OR THIS EVE PERIOD WOULD BE BEST. DISCUSSION... AFTER LOOKING AT THE 12Z MODEL RUNS AND CURRENT TRENDS ON RADAR/SATELLITE...LATE THIS AFT/AND THIS EVE WILL BE THE WINDOW FOR ANY CONVECTION IN MY CWA. A LINE OF STORMS ARE TRYING TO DEVELOP SSW INTO KY/ERN TN. THE STRONGEST FORCING- INCLUDING THE JET DYNAMICS..STAYS WELL TO THE NORTH WHILE THE GREATEST INSTABILITY WILL BE IN ERN TN ADVECTING INTO NORTH CAROLINA THIS EVE. 18Z RNK SOUNDING SHOWS THE CAP ERODING. IF IT BREAKS...CAPES WILL BE >1000 & PROB QUITE A BIT MORE WITH THE MOISTURE MOVG IN FROM TN. I SEE 2 POSS TRIGGERS- AN OUTFLOW BOUNDARY DRIFTING NWD THRU NW NC...AND THE TROF MOVG INTO ERN KY/TN. 12Z ETA STILL INDS A SUPERCELL ENVIRONMENT IF ANY TSTMS DEVELOP. CHC POPS STILL LOOK GOOD FOR LATE AFT/EVE. BEYOND THE FIRST PERIOD...THE MODELS ARE IN GENERAL AGREEMENT THAT THE FRONT WILL BECOME STALLED NEAR THE VA/NC BORDER & THIS SHUD PROVIDE A FOCUS FOR MORE SHOWERS/TSTMS. THE MODELS HAVE ONLY WEAK SHORT WAVES AFFECTING THE AREA THRU THU. HOWEVER...THE SRN STREAM IS BECMG MORE ACTIVE AND THE GULF IS OPENING UP- SO I WOULD LEAN TOWARD THE HIGHER FAN POPS THRU THE PERIOD. TEMPS WILL BE TOUGH WITH THE WANDERING FRONT IN THE FA...SO STAYING NEAR MOS IS PROB BEST. ROA 65/84/63/80 3454 BCB 60/79/60/77 2544 LYH 63/83/62/80 3454 BLF 57/77/59/76 2543 DAN 67/86/65/83 3344 JJ
In the hours before
Local storm report, Jun 2, 6:57 PM EDT, 21 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
657 PM EDT TUE JUN 2 1998
TIME (EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
655 PM BLACKSBURG VA 1.75 INCH HAIL
06/02/98 MONTGOMERY GOLFBALL SIZE HAIL
REPORTED BY ON-DUTY
METEOROLOGIST AT
NWSO RNK.
MJBLocal storm report, Jun 2, 6:57 PM EDT, 21 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
657 PM EDT TUE JUN 2 1998
TIME (EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
655 PM BLACKSBURG VA 1.75 INCH HAIL
06/02/98 MONTGOMERY GOLFBALL SIZE HAIL
REPORTED BY ON-DUTY
METEOROLOGIST AT
NWSO RNK.
MJBLocal storm report, Jun 2, 7:11 PM EDT, 7 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
711 PM EDT TUE JUN 2 1998
TIME (EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
645 PM COLLINSVILLE VA 1.50 INCH HAIL
06/02/98 HENRY PUBLIC REPORT OF
PING-PONG BALL
SIZE HAIL.
MJBLocal storm report, Jun 2, 7:11 PM EDT, 7 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
711 PM EDT TUE JUN 2 1998
TIME (EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
645 PM COLLINSVILLE VA 1.50 INCH HAIL
06/02/98 HENRY PUBLIC REPORT OF
PING-PONG BALL
SIZE HAIL.
MJBLocal storm report, Jun 2, 7:13 PM EDT, 5 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
713 PM EDT TUE JUN 2 1998
TIME (EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
710 PM EDEN NC 0.88 INCH HAIL
06/02/98 ROCKINGHAM SPOTTER REPORT OF
NICKEL SIZE HAIL.
MJBLocal storm report, Jun 2, 7:13 PM EDT, 5 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
713 PM EDT TUE JUN 2 1998
TIME (EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
710 PM EDEN NC 0.88 INCH HAIL
06/02/98 ROCKINGHAM SPOTTER REPORT OF
NICKEL SIZE HAIL.
MJBThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 5:26 PM EDT | Severe Thunderstorm Warning | RNK | Giles | 49 min |
| Jun 2, 5:34 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery | 51 min |
| Jun 2, 5:58 PM EDT | Severe Thunderstorm Warning | RNK | Grayson | 37 min |
| Jun 2, 6:01 PM EDT | Severe Thunderstorm Warning | RNK | Floyd | 34 min |
| Jun 2, 6:09 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 36 min |
| Jun 2, 6:22 PM EDT | Severe Thunderstorm Warning | RNK | Henry, City of Martinsville | 48 min |
| Jun 2, 6:46 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery | 64 min |
| Jun 2, 6:55 PM EDT | Flash Flood Warning | RNK | Montgomery | 2 hr |
| Jun 2, 6:58 PM EDT | Tornado Warning | RNK | Henry, City of Martinsville | 32 min |
| Jun 2, 7:06 PM EDT | Tornado Warning | RNK | Giles | 49 min |
| Jun 2, 7:29 PM EDT | Severe Thunderstorm Warning | RNK | Pulaski, City of Radford | 31 min |
Nearby
Flash Flood Warnings in Virginia, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.